Texas, 2018Tornado in Texas, January 22, 2018
January 22, 2018 · NWS LCH · 1 event in 1 county or zone
A cold front pushed through Southeast Texas and into a humid and unstable air mass. Showers and storms developed with one tornado occurring.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front pushed through Southeast Texas and into a humid and unstable air mass. Showers and storms developed with one tornado occurring.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Jan 21, 11:40 PM CST, 2 hours 30 minutes earlier.
Area forecast discussion, Jan 21, 11:40 PM CST, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1140 PM CST Sun Jan 21 2018
.DISCUSSION...
For 06z TAF issuance.
&&
.AVIATION...
Other than reducing the fog threat overnight based on latest
observations and latest guidance, no significant changes to
previous TAF thinking.
25
&&
.PREV DISCUSSION... /issued 1001 PM CST Sun Jan 21 2018/
DISCUSSION...Sea fog along the near coastal waters and immediate
coast trying to advance inland. Low level winds however have
remained strong enough at this time to keep the potential dense
fog as slightly elevated stratus. If confidence were high that
winds would persist as such would cancel inland dense fog
advisory. Guidance suggesting a slow lessening of winds through
the night however that would allow stratus to hit the ground.
Will maintain ongoing advisory.
Radar depicting scattered showers advancing across southeast Texas
and isolated activity over the remainder of the forecast area.
More potent convection remains over northeast Texas slightly in
advance of actual frontal boundary. Several severe and tornado
warnings have been issued. Latest SPS Day 1 convective outlook
maintaining a marginal risk of severe through the remainder of
tonight mainly along and north of a line from Beaumont to
Alexandria for the forecast area, transitioning into a large
slight risk over northeast Texas into Oklahoma and Arkansas.
Will continue to carry likely to categorical pops along and
in advance of front moving across the area post-midnight. Cannot
rule out a severe threat at any location with moderate to strong
shear in place, strong low level convergence, divergence aloft and
increasing and deepening lift incoming. Limiting factor will
remain lack of instability with SB CAPES generally trending below
500 J/Kg. Forecast looks good and no update needed.
PREV DISCUSSION... /issued 556 PM CST Sun Jan 21 2018/
DISCUSSION...
For 00z TAF issuance.
AVIATION...
Have carried over the previous thinking of ceilings lowering
through the evening hours, and likely a similar scenario with
visibilities (although have brought in lower vsbys a little slower
than previous forecast). Primary change with this TAF package is a
slower arrival of potential convection per latest HRRR/SREF/WRF
runs which bring a line of convection, likely stronger/more filled
in across the nrn portion of the forecast area, well after
midnight. Once the line/associated cold front cross, conditions
improve while winds shift nwrly and increase.
25
PREV DISCUSSION... /issued 300 PM CST Sun Jan 21 2018/
DISCUSSION...
Wx map shows low pressure over the Central Plains, with high
pressure off the Southeast United States, giving our region a
south to southeast flow. Areas of dense sea fog still affecting
the coastal areas, inland lakes/bays and coastal waters. Latest HRRR,
NAM12, RAP13, along with mos guidance, still shows the sea fog
becoming more widespread and advecting inland towards sunset for
SE TX/SW LA. Thus, keeping the dense fog advisory for Cameron and
Vermilion this afternoon, and all coastal counties & parishes,
with Orange, Calcasieu, and Jeff Davis added for 6 PM this evening
through 6 AM Monday.
The other issue tonight will be increasing chances of showers and
thunderstorms ahead and along the cold front, which is expected to
move though towards daybreak Monday. Instability will be best just
north of our area, with the marine layer being the limiting
factor for most of our region overnight into the early morning
hours.
Colder and drier air expected behind the front, which will bring
an end to the precipitation and fog threat for Monday night
through Thursday. Temperatures expected to reach near normal
values during this period, nothing like we experienced last week.
Next significant rain event appears to be taking shape for next
Friday/Saturday time frame, followed by a stronger cold front for
late Saturday or Sunday.
DML
MARINE...
Moderate onshore flow will persist, as high pressure will be over
the southeast United States with low pressure moving across the
Central Plains. The warm and moist air over the colder waters across
the inland, bays, and off the Louisiana and Texas coast will keep
dense marine fog for the remainder of this afternoon through daybreak
Monday. Thus, the dense fog advisory configuration for the
coastal lakes/bays and 0-20 nm coastal waters through 6 AM Monday
remains unchanged. Mixing with the line of showers and
thunderstorms, plus passage of the cold front should end the
precipitation and fog threat late Monday morning.
DML
&&
.PRELIMINARY POINT TEMPS/POPS...
AEX 57 65 38 60 / 90 30 0 0
LCH 59 67 41 62 / 60 30 0 0
LFT 62 70 41 62 / 30 70 0 0
BPT 57 65 40 63 / 60 10 0 0
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Dense Fog Advisory until 6 AM CST Monday for LAZ041-042-052>055-
073-074.
TX...Dense Fog Advisory until 6 AM CST Monday for TXZ215-216.
GM...Dense Fog Advisory until 6 AM CST Monday for GMZ430-432-435-450-
452-455.
&&Hazardous weather outlook, Jan 21, 5:20 AM CST, 20 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
520 AM CST Sun Jan 21 2018
LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
221200-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
520 AM CST Sun Jan 21 2018
This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.
.DAY ONE...Today and Tonight
Patchy fog, locally dense at times will lift by late Sunday
morning. A cold front will enter the forecast area between
midnight and 3 am. Widespread showers and a few storms will
develop. Locally heavy rainfall, occasional cloud to ground
lightning, and strong gusty winds may accompany the storms.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Showers and a few thunderstorms will be exiting the area on Monday
morning. A few storms may produce strong gusty winds and locally
heavy rainfall.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
GMZ430-432-435-450-452-455-470-472-475-221200-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
520 AM CST Sun Jan 21 2018
This Hazardous Weather Outlook is for portions of Gulf of Mexico.
.DAY ONE...Today and Tonight
Patchy sea fog may be locally dense over the near shore waters
through tonight. Showers and a few thunderstorms will enter the
coastal waters ahead of a cold front after 3 am. Locally higher
winds and seas will occur near the storms.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
A cold front will cross the coastal waters on Monday morning.
Showers and a few thunderstorms will accompany the front. Winds
and seas will be locally higher, along with occasionally cloud to
ground lightning near the storms. Moderate offshore winds will
develop behind the front during Monday and persist through mid
week. Small craft exercise caution headlines may be needed by late
Monday into Monday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Special weather statement, Jan 22, 12:42 AM CST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1242 AM CST MON JAN 22 2018
TXZ180-259-220730-
Northern Jasper TX-Tyler TX-
1242 AM CST MON JAN 22 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TYLER AND NORTHEASTERN
JASPER COUNTIES UNTIL 130 AM CST...
At 1241 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles west of Town Bluff to near Warren.
Movement was northeast at 40 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Jasper, Warren, Town Bluff, Spurger, Roganville, Magnolia Springs,
Harrisburg and Hillister.
LAT...LON 3088 9432 3108 9390 3095 9386 3074 9387
3060 9445
TIME...MOT...LOC 0641Z 236DEG 36KT 3077 9429 3066 9436
13Special weather statement, Jan 22, 1:22 AM CST, 48 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
122 AM CST MON JAN 22 2018
LAZ027-TXZ259-260-220800-
Vernon LA-Northern Newton TX-Northern Jasper TX-
122 AM CST MON JAN 22 2018
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN VERNON PARISH...NORTHERN
NEWTON AND NORTHEASTERN JASPER COUNTIES UNTIL 200 AM CST...
At 122 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from Harrisburg to near Jamestown to near
Roganville. Movement was northeast at 40 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Jasper, Newton, Toledo Bend Dam, Burkeville, Farrsville, Burr Ferry,
Mayflower, Jamestown, Roganville, Harrisburg, Stringtown, Wiergate
and Evans.
LAT...LON 3131 9335 3105 9336 3087 9352 3088 9355
3086 9356 3073 9408 3084 9401 3103 9400
3117 9367 3118 9360 3117 9358 3119 9355
3123 9354
TIME...MOT...LOC 0722Z 246DEG 35KT 3099 9388 3089 9388 3080 9397
13Tornado, Jasper
- When
- January 22, 2:10 AM CST to 2:11 AM CST
- Where
- Jasper County, 7.09 mi ENE of Erin to 7.19 mi ENE of Erin
- Rating
- EF0
- Path length
- 0.5 mi
- Path width
- 10 yd
- Property damage
- $20,000
- Reported by
- County Official
- Coordinates
- 30.760, -93.890
A weak tornado briefly touched down on Country Road 451, destroying one barn and damaging the roof of another barn. The path length was around half a mile. Several trees had the tops twisted off.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Wind in Mississippi, January 22, 20182 injured · $60,000 · EF1 · 3 events
- Strong Wind in Kentucky, January 22, 2018$22,000 · 22 events
- Hail and Damaging Winds in Ohio, January 22, 2018$29,000 · 50 kt wind · 11 events
- Strong Wind in Illinois, January 22, 2018$19,000 · 19 events
- Winter Weather in California, January 22 to 23, 20181 injured · $20,000 · 1 event
- Blizzard in Nebraska, January 22, 201823 events
- Blizzard and Winter Storm in Minnesota, January 22 to 23, 201821 events
- Tornado and Damaging Winds in Louisiana, January 22, 2018$22,000 · EF0 · 3 events
- Hail and Damaging Winds in Indiana, January 22, 2018$17,000 · 52 kt wind · 4 events
- Blizzard and High Wind in Nebraska, January 22, 201852 kt wind · 14 events
- Winter Storm and Winter Weather in Michigan, January 22 to 23, 201814 events
- Strong Wind in Missouri, January 22, 2018$11,000 · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 735840.